Hail, Montgomery
- When
- August 10, 10:25 AM EST
- Where
- Montgomery County, 0.69 mi N of Ames
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.840, -74.600
Hail up to quarter size fell during a thunderstorm near Ames.
A low pressure system tracked east across northern New York and New England during Sunday August 10th. An occluded front trailing from this low moved east across the region Sunday afternoon, accompanied by scattered thunderstorms, some of which contained large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system tracked east across northern New York and New England during Sunday August 10th. An occluded front trailing from this low moved east across the region Sunday afternoon, accompanied by scattered thunderstorms, some of which contained large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 8:45 AM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
945 AM EDT SUN AUG 10 2008
.SYNOPSIS...
A RATHER IMPRESSIVE UPPER LEVEL STORM SYSTEM WILL IMPACT
THE REGION THE REMAINDER OF THIS WEEKEND AND INTO THE BEGINNING OF
THE WORK WEEK. THIS WILL KEEP OUR TEMPERATURES BELOW NORMAL AND
PRECIPITATION ABOVE NORMAL. A PERIOD OF TRANQUIL WEATHER IS
EXPECTED FOR THE MIDDLE OF THE UPCOMING WEEK...WITH A RETURN TO NEAR
SEASONABLE TEMPERATURES.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
BAND OF THICKER CLOUDS AND SHOWERS ASSOC WITH FIRST WAVE OF FORCING
AHEAD OF A SURFACE TROF/UPPER LEVEL DISTURBANCE NOW MOVING EASTWARD
ACROSS AREAS JUST WEST OF THE HUDSON VALLEY. THE FAST ENCROACHMENT
OF THESE CLOUDS/SHOWERS MAY LIMIT INSTABILITY BUILDUP AT LEAST
INITIALLY TODAY. THIS AFTERNOON A DRY SLOT OVER WESTERN NY MAY GET
INTO OUR AREA...HOWEVER THICKER CLOUDS HAVE BEEN DEVELOPING ON THE
SOUTHERN PERIPHERY OF THIS DRY SLOT. SO THERE IS STILL UNCERTAINTY
AS TO HOW UNSTABLE WE WILL BECOME THIS AFTERNOON...WHICH WILL PLAY A
BIG ROLE ON WHETHER SEVERE THUNDERSTORMS CAN DEVELOP. INSPECTION OF
12Z ALB SOUNDING REVEALS TWO SIGNIFICANT INVERSIONS...ONE AT 925 MB
WHICH SHOULD MIX OUT QUICKLY DUE TO EARLY SUNSHINE...BUT THE OTHER
BETWEEN 700-650 MB MAY HAVE TO WAIT UNTIL TEMPS COOL IN THIS LAYER
WITH THE APPROACH OF THE CUT-OFF LOW LATER TODAY. IF SURFACE TEMPS
CAN REACH THE UPPER 70S...THIS WOULD YIELD SBCAPE OVER 1500 J/KG.
NAM/GFS IN GOOD AGREEMENT WITH SHOWING A MID LEVEL JET MAX ROUNDING
THE BASE OF THE CUT-OFF LOW WELL SOUTH OF THE REGION CLOSE TO THE
DELMARVA. THIS IS WHERE THE BEST COMBO OF SHEAR/INSTABILITY WILL BE.
FOR OUR REGION...THE INSTABILITY WILL BE CRITICAL...AS DEEP LAYER
SHEAR WILL BE RATHER WEAK AND UNIDIRECTIONAL WITH A SOUTHERLY FLOW
ON THE EASTERN PERIPHERY OF THE CUT-OFF LOW. THIS COULD LEAD TO
TRAINING CELLS THOUGH...WITH THE POSSIBILITY OF MINOR SMALL
STREAM/URBAN FLOODING. IF ENOUGH CAPE CAN BE REALIZED...IT APPEARS
THE MAIN THREAT FROM SEVERE STORMS WOULD BE HAIL...DUE TO COLD POOL
ALOFT /500 MB TEMPS -16C TO -17C/ AND WBZERO HEIGHTS OF LESS THAN
9000 FEET...COMBINED WITH RELATIVELY WEAK LOW TO MID LEVEL FLOW.
MAX TEMPS WILL BE TRICKY TODAY...AS AREAS FROM ALBANY EASTWARD WILL
START THE DAY WITH SUNSHINE BUT WILL SEE CLOUDS INCREASE...WHILE
WESTERN AREAS MAY HAVE MORE IN THE WAY OF BREAKS OF SUNSHINE LATER
THIS AFTERNOON. WILL RAISE TEMPS A FEW DEGREES FROM PREVIOUS
FORECAST AND MENTION MAINLY MID TO UPPER 70S FROM ALBANY EASTWARD.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/...
DRY SLOT WILL ATTEMPT TO IMPEDE INTO PORTIONS OF THE WESTERN
CWA...ALTHOUGH...WILL BE WATCHING THE POTENTIAL FOR SURFACE
COASTAL DEVELOPMENT JUST SOUTH OF NYC. GLOBAL MODELS ARE IN
AGREEMENT WITH THIS POTENTIAL IDEA AND THIS WILL CAUSE QUITE A
CHANGE IN THE FORECAST THROUGH MONDAY. POTENTIAL FOR A
DEFORMATION/TROWAL EVOLVING WHICH COULD PLACE LOCATIONS ALONG AND
EAST OF THE HUDSON RIVER UNDER AN ADDITIONAL THREAT FOR MORE HEAVY
RAINFALL. DEPENDING ON HOW MUCH FALLS TODAY...MIGHT HAVE TO HOIST
A WATCH IN LATER SHIFTS.
WITH THE ANTICIPATED RAINFALL TODAY AND POSITION OF THE UPPER LOW
AND DEVELOPING COASTAL SYSTEM...SURFACE WINDS TONIGHT WILL LIKELY
BECOME LIGHT AND VARIABLE. WILL INCLUDE THE MENTION OF FOG AS WELL.
TEMPERATURES WILL BE SEVERAL DEGREES BELOW NORMAL AND
PRECIPITATION AMOUNT ABOVE NORMAL THROUGH THE SHORT TERM.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
500 HPA TROF STUBBORNLY HANGS IN OVER SOUTHERN QUEBEC AS ANOTHER
CUTOFF DROPS SOUTH TO THE NY/CANADA BORDER BY WEDNESDAY AFTERNOON...
THEN FINALLY EXITS EAST...ALLOWING THE UPPER FLOW TO BECOME ZONAL
UNTIL FRIDAY NIGHT WHEN A DEEP TROF APPROACHING FROM THE WEST
BRINGS THE FLOW PATTERN AROUND TO THE SOUTHWEST. 850 TEMPS QUITE
CHILLY TO START...DOWN TO 7 DEGREES C OVER THE NORTHWESTERN PART
OF OUR FORECAST AREA LATE TUESDAY NIGHT...REMAINING NEAR 10
DEGREES UNTIL THEY GRADUALLY CLIMB INTO THE LOW TEENS FOR THE
WEEKEND. THE SURFACE LOW WHICH DOMINATED OUR WEATHER MONDAY IS
FORECAST TO BE IN THE GULF OF MAINE TUESDAY MORNING AND BE
REPLACED BY A HIGH BUILDING IN FROM THE WEST WHICH WILL
DOMINATE OUR WEATHER FOR THE MIDWEEK PERIOD. HOWEVER THERE IS A
POSSIBILITY THIS GOOD WEATHER WILL NOT HANG AROUND LONG ENOUGH
FOR THE WEEKEND...AS A WARM FRONT APPROACHES THE REGION LATE
FRIDAY NIGHT AND BRINGS AN INCREASING THREAT OF SHOWERS AND
THUNDERSTORMS SATURDAY AS THE AIR BECOMES INCREASINGLY WARM
AND UNSTABLE. FOR THE MOST PART HAVE FAVORED HPC GUIDANCE.
HIGHS 65 TO 80 TUESDAY AND WEDNESDAY WARMING TO 75 TO 85 BY
SATURDAY. LOWS 45 TO 55 TUESDAY MORNING WARMING TO THE 50S
AND LOWER 60S BY FRIDAY NIGHT.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE PREDAWN FOG WHICH IMPACTED THE HUDSON VALLEY TAF SITES
DISSIPATED SHORTLY AFTER SUNRISE AND SKIES WERE JUST PARTLY
PARTLY CLOUDY FROM THE HUDSON VALLEY EAST WITH A BAND OF
SHOWERS AND EMBEDDED THUNDERSTORMS MOVING NORTH ACROSS
THE CENTRAL MOHAWK VALLEY AND ADIRONDACKS. THE BAND WAS
MOVING SLOWLY EASTWARD BUT MUCH OF THE SHOWERS WILL PASS
WEST OF THE HUDSON VALLEY TAF SITES. HOWEVER THE SUN WILL
BEGIN HEATING THE VERY UNSTABLE AIR THAT IS OVER THE REGION
SO MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP BY MIDDAY.
VFR CONDITIONS WILL PREVAIL THROUGH LATE MORNING BEFORE
CONDITIONS DETERIORATE WITH INCREASING SHOWER AND THUNDER
STORM ACTIVITY. WE WILL CONTINUE TO INDICATE CONVECTION BY
APPENDING CB TO THE CLOUD GROUP SINCE THUNDER WILL LIKELY
TO BE FOR A FAIRLY SHORT TIME...AND AMEND THE TAFS WHEN
A THUNDERSTORM BECOMES MORE CERTAIN TO IMPACT A TERMINAL.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTER
NOON...WITH STORMS HAVING A POTENTIAL TO CONTAIN LARGE HAIL
AND/OR DAMAGING WINDS. THE POTENTIAL FOR THUNDERSTORMS WILL
CONTINUE THROUGH LATE EVENING.
OUTLOOK...
TONIGHT...MVFR/IFR IN RAIN SHOWERS WITH AREAS OF FOG
MONDAY...MVFR WITH SHRA/TSRA. INTERVALS OF IFR ESPECIALLY OVER
HIGHER TERRAIN.
MON NIGHT...MVFR...SLGT CHC SHRA/TSRA...POSS IFR FOG.
TUESDAY...VFR
TUE NGT-WED NGT...VFR...NO WX...POSS OVERNIGHT MVFR FOG.
THU...VFR...SLGT CHC SHRA/TSRA.
&&
.FIRE WEATHER...
WET FLAG CONDITIONS EXPECTED THROUGH MONDAY...
RELATIVE HUMIDITY VALUES WILL BE RATHER HIGH ALONG WITH THE
POTENTIAL FOR RAINFALL AMOUNTS EXCEEDING 1 INCH...ESPECIALLY
ACROSS THE HIGHER ELEVATIONS THROUGH MONDAY.
&&
.HYDROLOGY...
A POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP SOUTHEAST
ACROSS THE EASTERN GREAT LAKES AND BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE REGION. THROUGH MUCH OF TODAY THE FORECAST
AREA WILL BE ON THE EASTERN PERIPHERY OF THE UPPER LOW...WHICH
WILL RESULT IN FAIRLY UNIFORM SOUTHERLY FLOW. THIS WILL LEAD TO
FAVORABLE CONDITIONS FOR CONVECTIVE CELLS TO FOLLOW EACH OTHER
ACROSS THE SAME AREA...WHICH COULD RESULT IN LOCALIZED BANDS OF 1
TO 2 INCHES OF RAIN FALLING IN A RELATIVELY SHORT TIME. THIS COULD
LEAD TO FLOODING OF ROADS AND PARKING AREAS AND RAPID RISES TO
NEAR BANKFULL CONDITIONS ON STREAMS AND SMALLER RIVERS. THE LARGER
RIVERS SHOULD ONLY EXPERIENCE MINOR RISES SINCE THE HEAVIEST RAIN
WILL BE LOCALIZED. GENERALLY 1 TO 2.5 INCHES OF RAIN IS EXPECTED
THROUGH MONDAY EVENING...WITH THE HIGHER AMOUNTS ACROSS THE HIGHER
ELEVATIONS OF THE ADIRONDACKS... CATSKILLS...SOUTHERN GREEN
MOUNTAINS OF VERMONT AND THE BERKSHIRES.
RAIN SHOULD TAPER OFF BY TUESDAY...AS WEAK HIGH PRESSURE BUILDS IN
FROM THE WEST. DRY CONDITIONS MAY HOLD THROUGH WEDNESDAY...BEFORE
THE NEXT UPPER LEVEL LOW APPROACHES FROM SOUTHEAST CANADA LATE IN
THE WEEK.
WE DID SOME PRELIMINARY MODELING ON THE HOUSATONIC FOR THE
OPERATORS OF THE SHEPAUG AND STEVENSON HYDRO PROJECTS...USING
THE QPF IN THE GRIDS WHICH CAME FROM HPC...WHICH PROJECTS THE
HOUSATONIC TO REACH A LITTLE UNDER 6 FEET AT FALLS VILLAGE AND
AROUND 5.5 FEET AT GAYLORDSVILLE. FLOWS ARE NOT EXPECTED TO PEAK
UNTIL LATE MONDAY NIGHT OR TUESDAY MORNING. MORE REFINED
FORECASTS WILL BE AVAILABLE LATER TODAY. VISIT THE ADVANCED
HYDROLOGIC PREDICTION /AHPS/ PAGES ON OUR WEBSITE FOR DETAILS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...BGM/JPV
NEAR TERM...JPV
SHORT TERM...BGM
LONG TERM...RCK
AVIATION...RCK
FIRE WEATHER...BGM
HYDROLOGY...BGM/RCKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1056 AM EDT SUN AUG 10 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-111100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1056 AM EDT SUN AUG 10 2008 ...SEVERE THUNDERSTORM WATCH 817 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR ADDITIONAL THUNDERSTORMS REMAINS IN THE FORECAST THROUGH MOST OF THE UPCOMING WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES TRACKS ACROSS THE REGION. RAINFALL COULD BE LOCALLY HEAVY ON MONDAY ACROSS THE HUDSON RIVER VALLEY AND ADJACENT WESTERN NEW ENGLAND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF THE SKYWARN NETWORK IS REQUESTED FOR THE FOLLOWING COUNTIES. LITCHFIELD...BERKSHIRE...ALBANY...COLUMBIA...DUTCHESS...FULTON... GREENE...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER... SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER...WARREN... WASHINGTON...BENNINGTON...WINDHAM. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1048 AM EDT SUN AUG 10 2008 NYZ038>040-047-082-101530- SCHOHARIE NY-SOUTHERN HERKIMER NY-MONTGOMERY NY-SOUTHERN FULTON NY- NORTHERN FULTON NY- 1048 AM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS IN SCHOHARIE...MONTGOMERY...HERKIMER AND FULTON COUNTIES... AT 1041 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...FREQUENT LIGHTNING...SMALL HAIL AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JORDANVILLE TO 6 MILES WEST OF SHARON SPRINGS TO 12 MILES WEST OF SUMMIT TO 11 MILES SOUTH OF JEFFERSON...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF LITTLE FALLS TO 11 MILES SOUTHWEST OF CANAJOHARIE TO 7 MILES NORTHEAST OF MARYLAND TO 7 MILES NORTHWEST OF ROXBURY...AND MOVING NORTHEAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR... LITTLE FALLS BY 1055 AM EDT JEFFERSON BY 1100 AM EDT SUMMIT...ST. JOHNSVILLE...SHARON SPRINGS AND FORT PLAIN BY 1105 AM EDT CANAJOHARIE BY 1110 AM EDT RICHMONDVILLE BY 1115 AM EDT NORTH BLENHEIM AND EPHRATAH BY 1120 AM EDT RAINFALL OF ONE HALF TO ONE INCH IS POSSIBLE...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS. ELH/JPV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1108 AM EDT SUN AUG 10 2008 NYZ063-101600- WESTERN ULSTER NY- 1108 AM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM IN ULSTER COUNTY... AT 1104 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF WEST SHOKAN...OR ABOUT OVER GRAHAMSVILLE...AND MOVING NORTHEAST AT 34 MPH. THE THUNDERSTORM WILL BE NEAR... WEST SHOKAN BY 1135 AM EDT WOODLAND VALLEY CAMPGROUND BY 1140 AM EDT PHOENICIA...MOUNT TREMPER AND 6 MILES NORTHWEST OF KENNETH L WILSON CAMPGROUND BY 1145 AM EDT ELH/JPV
The Albany radar (KENX), 52 km away, was scanning. The volume nearest the first event began at 15:23 UTC.
6 hail. Local standard time, as filed.
Hail up to quarter size fell during a thunderstorm near Ames.
Quarter size hail was reported in Canajoharie during a thunderstorm.
Penny size hail was reported in Tillson during a thunderstorm.
Nickel size hail was reported near Chestertown during a thunderstorm.
Penny size hail was reported in Pottersville during a thunderstorm.
Golf ball size hail was reported near Cullen during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130500, 130501, 130502, 130503, 130504, 130505.